Nummular eczema in a 3-year-old boy – a case report
Department of Paediatrics, Paediatric Nephrology and Allergology, Military Institute of Medicine, Warsaw, Poland
Correspondence: Milena Pogonowska, Department of Paediatrics, Paediatric Nephrology and Allergology, Military Institute of Medicine, Szaserów 128, 04-141 Warsaw, Poland, e-mail: mpogonowska@wim.mil.pl
Pediatr Med Rodz 2017, 13 (4), p. 547–554
DOI: 10.15557/PiMR.2017.0058
ABSTRACT

Nummular eczema (eczema nummulare) is a chronic, recurrent idiopathic dermatitis. Its name is derived from specific papular and vesicular lesions which merge into coin-shaped patches. These eruptions, which cause heavy pruritus, are usually confined to the lower extremities and the torso. The disease primarily affects elderly individuals. Despite numerous studies, the aetiology of this condition remains unknown. The suspected predisposing factors include chronic stress, excessive dryness of the skin and infections. Severe drug-induced forms of the disease are also known. Differential diagnosis of nummular eczema should include, alongside atopic dermatitis: fungal infection, drug-induced rash and psoriasis. Topical treatment, which focuses on the reconstruction of the protective layer of the skin, limiting inflammation and combating bacterial superinfection, involves the use of glucocorticosteroids and emollients as first-line therapy. If first-line treatment proves ineffective, immunomodulatory drugs are recommended. Secondary superinfection of the lesions with Staphylococcus aureus is a fairly common complication. In such a case both topical and systemic antibiotic therapy is indicated. This paper discusses the case of nummular eczema with Staphylococcus aureus superinfection in a 3.5-year-old boy hospitalised at the Department of Paediatrics, Paediatric Nephrology and Allergology of the Military Institute of Medicine in Warsaw, Poland.

Keywords: eczema nummulare, nummular eczema, atopic dermatitis, Staphylococcus aureus, nummular eczema treatment